Texas, 2004

Hail in Texas, April 2 to 3, 2004

April 2 to 3, 2004 · NWS BRO · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 2, 3:00 PM CST, 14 minutes earlier.

Area forecast discussion, Apr 2, 3:00 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 PM CST FRI APR 2 2004

.SHORT TERM...A S/WV TROUGH WITH ASSOCIATED PVA HAS MOVED NORTH OF
DEEP SOUTH TEXAS THIS AFTERNOON CAUSING SOME SCATTERED SHOWERS OR
THUNDERSTORMS. THIS TROUGH WILL MOVE EAST OF DEEP SOUTH TEXAS BY
THIS EVENING DECREASING THE CHANCES FOR SHOWERS OR THUNDERSTORMS.
TEMPERATURES WILL BE ABOVE NORMAL FOR THIS TIME OF YEAR FOR THE NEXT
FEW DAYS.  WINDS WILL BE LIGHT TO MODERATE OUT OF THE EAST TO
SOUTHEAST.
&&

.LONG TERM...A COLD FRONT WILL MOVE THROUGH THE AREA ON TUESDAY
CAUSING SLIGHTLY COOLER TEMPERATURES AND DRIER AIR ON WEDNESDAY FOR
DEEP SOUTH TEXAS.  TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL FOR
THIS TIME OF YEAR ON WEDNESDAY AND SLOWLY INCREASE LATER IN THE WEEK
WITH A SOUTHEAST FLOW OF AIR.
&&

.MARINE...AT 1PM BUOY020 REPORTED SOUTHEAST WINDS AT 14 KNOTS AND
SEAS 4 FEET. SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH EASTWARD AND
WILL REACH THE NORTHERN COASTAL WATERS LATER THIS AFTERNOON.
MARINERS SHOULD WATCH FOR RAPIDLY DETERIORATING CONDITIONS WITH
BRIEF HEAVY DOWNPOURS...GUSTY WINDS TO 40KTS AND OCCASIONAL
LIGHTNING. THE SYSTEM SPARKING THESE WILL MOVE TO THE NORTHEAST
DURING THE NIGHT WITH A QUIETER DAY IN STORE TOMORROW. THERE STILL
MAY BE AN ISOLATED SHOWER DURING THE DAY BUT WOULD BE FEW AND FAR
BETWEEN. SUNDAY WILL SEE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
AS ANOTHER WEATHER SYSTEM MOVES INTO DEEP SOUTH TEXAS.
&&

.AVIATION...VCTS WILL REMAIN IN THE TAFS WITH MOST SHOWERS AND
THUNDERSTORMS THIS ROUND STAYING WELL TO THE NORTH. ANOTHER WAVE MAY
MOVE THROUGH TONIGHT WITH BRIEF REDUCTIONS TO VIS AND CIGS AND SOME
BRIEF GUSTY WINDS. MORE SHOWERS ARE POSSIBLE DURING THE DAY TOMORROW
BUT WILL BE MORE ISOLATED AND WEAKER.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 69 80 66 78 66/ 30 00 00 10 10
BROWNSVILLE         68 83 65 80 65/ 20 00 00 10 10
HARLINGEN           67 84 63 82 64/ 20 00 00 10 10
MCALLEN             66 86 63 84 63/ 10 00 00 10 10
RIO GRANDE CITY     64 86 61 84 62/ 10 00 00 10 10
SOUTH PADRE ISLAND  69 78 67 77 67/ 30 00 00 10 10
&&

SYNOPTIC/GRIDS...65
MARINE/AVIATION/MESO...64

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Apr 2, 10:00 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1000 AM CST FRI APR 2 2004

TXZ248>257-031200-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1000 AM CST FRI APR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

UPPER INSTABILITY NEAR WEST TEXAS...COUPLED WITH HIGHER LOW
LEVEL WINDS AND MOISTURE...WILL INCREASE THUNDERSTORM POTENTIAL
TODAY. AFTERNOON STORMS WILL SPREAD EAST AND SOUTH FROM WEST TEXAS
TOWARD DEEP SOUTH TEXAS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORM DEVELOPMENT...WITH THE MAIN HAZARD BEING HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FRONTAL BOUNDARY APPROACHES THE AREA FROM THE NORTH ON SATURDAY...
ACTING AS A FOCUS FOR ISOLATED THUNDERSTORMS TO CONTINUE INTO THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Apr 2, 2:20 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
220 PM CST FRI APR 2 2004

TXZ250-251-022130-
BROOKS-KENEDY-
220 PM CST FRI APR 2 2004

...STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS AREAS OF DEEP SOUTH
TEXAS...

THUNDERSTORMS CONTINUE TO MOVE TO THE NORTHEAST AROUND 25 MPH ACROSS
BROOKS AND KENEDY COUNTIES OF DEEP SOUTH TEXAS. DURING THE NEXT
COUPLE HOURS THESE THUNDERSTORMS WILL AFFECT THE COMMUNITIES OF
FALFURRIAS...SARITA AND ENCINO.

RESIDENTS IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR BRIEF
HEAVY RAINS...FREQUENT LIGHTNING AND WINDS GUSTING TO 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.
Local storm report, Apr 2, 3:01 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
301 PM CST FRI APR 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             10 S FALFURRIAS         27.08N 98.14W
04/02/2004  0.50 INCH        BROOKS             TX   PUBLIC

            PEA TO MARBLE SIZED HAIL

&&

KMV

The radar

The Corpus Christi radar (KCRP), 84 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kenedy

When
April 2, 3:14 PM CST
Where
Kenedy County, 10 mi SW of Sarita
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
27.117, -97.917

Large hail was reported by the general public.

Hail, Starr

When
April 2, 8:27 PM CST
Where
Starr County, El Sauz
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
26.583, -98.867

Large hail was reported by a NWS Co-op observer.

Hail, Starr

When
April 2, 9:40 PM CST
Where
Starr County, Roma
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
26.417, -99.017

Very large hail was reported by the general public.

Hail, Hidalgo

When
April 3, 7:10 PM CST
Where
Hidalgo County, Sullivan City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
26.267, -98.550

Hail three-quarters of an inch in diameter was reported by the local police.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405403, 5405402, 5405401, 5405400.